The popularity of e-cigarette use (commonly known as vaping or “juuling”) has risen dramatically in recent years, as have the rates of a respiratory illness called popcorn lung. Is this a coincidence? The current research says no.
The rates of popcorn lung in people who vape have grown in the past year, and e-cigarettes may be the cause.
Vaping is when a liquid, usually containing nicotine or marijuana, is heated inside an e-cigarette until a steam or vapor is created, then a person breathes this vapor in and out absorbing the nicotine, marijuana, or other substances.
Popcorn lung, or bronchiolitis obliterans, is a disease that affects the smaller airways in your lungs called bronchioles. It can cause scarring and narrowing of these important airways, leading to wheezing, shortness of breath, and coughing.
When you take a breath in, air travels into your airway, also known as your trachea. The trachea then splits into two airways, called bronchi, that each lead to one of your lungs.
The bronchi then split into smaller tubes called bronchioles, which are the smallest airways in your lungs. Popcorn lung occurs when bronchioles become scarred and narrow, making it harder for your lungs to get the air they need.
Popcorn lung is caused by breathing in certain harmful chemicals or substances, some of which are found in e-cigarettes.
The lung condition now known as popcorn lung was first discovered when workers in a popcorn factory developed breathing problems after inhaling diacetyl, a chemical that’s used to give foods a buttery flavor.
Diacetyl is also found in some liquids that are inhaled through an e-cigarette.
Over the last year, e-cigarette, or vaping, product use–associated lung injury (EVALI), which include bronchiolitis obliterans from diacetyl exposure (aka: popcorn lung) have skyrocketed in people who vape.
According to the
While the exact cause for the EVALI cases hasn’t been identified, CDC reports that laboratory data suggests vitamin E acetate, an additive in some THC-containing vaping products is “strongly linked” the EVALI outbreak.
A recent study of 51 individuals with EVALI found that vitamin E acetate was found in the lung fluid of 95 percent of them. None was found in similar fluid from participants who didn’t have EVALI.
Popcorn lung is an extremely rare lung disease, and it’s hard to say with certainty how common it is among people who vape.
A study published in 2016 reported that more than
This means that if you vape, it’s possible you’re inhaling substances that can cause popcorn lung.
Symptoms of popcorn lung can appear between 2 and 8 weeks after you’ve inhaled a harmful chemical. Symptoms to watch for include:
- dry cough
- shortness of breath (difficulty breathing)
To diagnose popcorn lung, your doctor will do a full physical exam and ask you several questions about your health history. In addition, they may want to perform some testing such as:
Treatment for popcorn lung can be different for every patient, depending on how severe the symptoms are. The most effective treatment for popcorn lung is to stop inhaling the chemicals that cause it.
Other treatment options include:
- Inhaled medications. Your doctor may prescribe an inhaler that helps to open those smaller airways, making it easier for your lungs to get air.
- Steroids. Steroid medications can decrease inflammation, which will help to open up smaller airways.
- Antibiotics. If there’s a bacterial infection in your lungs, antibiotics may be prescribed.
- Lung transplant. In extreme cases, lung damage is so extensive that a lung transplant may be needed.
When to see your doctor
Even though popcorn lung is rare, vaping can put you at higher risk for developing it. If you vape and are experiencing the following symptoms, it’s a good idea to check in with your doctor:
- shortness of breath, even when you aren’t doing anything strenuous
- persistent dry cough
Vaping-related popcorn lung is rare. The outlook for popcorn lung depends on how quickly it is diagnosed and treated. The scarring in your lungs is permanent, but the earlier it’s identified and treated, the better the outcome.
Treatments like steroid medication and inhalers often reduce symptoms quickly, but they can’t reverse the scarring in your lungs. The best way to prevent further lung damage is to stop vaping.
Although it’s rare, recent cases of popcorn lung have been linked to vaping. It’s a good idea to call your doctor if you vape and are experiencing symptoms like coughing, wheezing, or difficulty breathing.